Texas, 2014

Hail and Damaging Winds in Texas, June 6, 2014

June 6, 2014 · NWS AMA · 18 events in 3 counties and zones

The combination of a quasi-stationary frontal boundary situated along Interstate 40, plenty of moisture, low level upslope flow, attendant atmospheric instability, and the passage of a minor upper level shortwave trough resulted in the development of convection across the Texas Panhandle during the early morning hours of the 6th. This convection quickly intensified and reached severe limits over…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The combination of a quasi-stationary frontal boundary situated along Interstate 40, plenty of moisture, low level upslope flow, attendant atmospheric instability, and the passage of a minor upper level shortwave trough resulted in the development of convection across the Texas Panhandle during the early morning hours of the 6th. This convection quickly intensified and reached severe limits over Randall and Potter Counties. This convection would move eastward along the front before diminishing below severe limits over Armstrong County due to the upper shortwave trough moving east of the Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 5, 10:48 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Jun 5, 10:48 PM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
1148 PM CDT THU JUN 5 2014

.AVIATION...
06Z TAF CYCLE
ONGOING CONVECTION WEAKENING AND REMOVED MENTION OF ANY THUNDERSTORMS
FOR NOW IN THE TONIGHT PERIOD AT ALL THREE TAF SITES. LOW CLOUDS AND
AREAS OF FOG EXPECTED TO DEVELOP ONCE AGAIN TONIGHT AT THE GUYMON AND
DALHART TAF SITES BETWEEN ABOUT 09Z AND 10Z FRIDAY...AND 14Z TO 15Z
FRIDAY WITH IFR CONDITIONS POSSIBLE. VFR CONDITION RETURN AFTER 15Z
FRIDAY AND CHANCES FOR CONVECTION INCREASE ACROSS THE PANHANDLES BY
FRIDAY AFTERNOON AND EVENING AS A WEAK FRONTAL BOUNDARY REMAINS OVER
THE AREA. CONFIDENCE TOO LOW ON TIMING AND WHETHER ANY CONVECTION
AFFECTS THE TAF SITES...SO LEFT OUT FOR NOW TOWARD THE END OF THE TAF
FORECAST PERIOD. LATER SHIFTS CAN REFINE WHETHER CONVECTION WILL
AFFECT THE TAF SITES AND TIMING IN LATER ISSUANCE. UPSLOPE NORTHEAST
TO SOUTHEAST WINDS 5 TO 15 KNOTS WILL INCREASE TO AROUND 15 TO 25
KNOTS WITH HIGHER GUSTS AFTER 14Z TO 16Z FRIDAY...AND THEN INCREASING
TO AROUND 20 TO 30 KNOTS WITH HIGHER GUSTS AFTER 21Z FRIDAY AND 00Z
SATURDAY.

&&

SCHNEIDER

.PREV DISCUSSION... /ISSUED 649 PM CDT THU JUN 5 2014/

AVIATION...
FOR THE 00Z TAFS...EAST TO NORTHEAST WINDS AND VFR CONDITIONS WILL
PREVAIL AT ALL TAF SITES THROUGH THE EVENING. SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE PANHANDLES AFTER ABOUT
02Z AND WILL MOVE EASTWARD THROUGH THE NIGHT. PERIODS OF VCTS
INDICATE THE MOST LIKELY TIMES TAF SITES COULD BE IMPACTED. LOW
CLOUDS ARE EXPECTED TO DEVELOP LATER TONIGHT...MOST LIKELY IMPACTING
KGUY AND KDHT WITH MVFR TO IFR CEILINGS BETWEEN 05Z AND 15Z. SOME BR
MAY ACCOMPANY THE LOW CLOUDS...WITH VISIBILITIES TO AROUND 5SM AT
TIMES. SOUTHEAST WINDS AT 15 KTS GUSTING TO AROUND 25 KTS WILL
DEVELOP AFTER 15Z FOR ALL SITES.

NF

PREV DISCUSSION... /ISSUED 353 PM CDT THU JUN 5 2014/

DISCUSSION...
AN ACTIVE CONVECTIVE PERIOD WITH POTENTIAL FOR BOTH SEVERE WEATHER
AND LOCALLY HEAVY RAIN/FLASH FLOODING IS ANTICIPATED OVER THE NEXT
SEVERAL DAYS.

A QUASI-ZONAL PROGRESSIVE UPPER FLOW REMAINED IN PLACE ACROSS THE
CONUS THIS AFTERNOON TO THE NORTH OF AN ELONGATED UPPER RIDGE
CENTERED OVER NORTHERN MEXICO INTO CENTRAL TX. A SURFACE COLD FRONT
PUSHED THROUGH THE PANHANDLES THIS MORNING...AND EXTENDED FROM THE
SOUTH PLAINS NORTHEAST ACROSS THE EXTREME SOUTHEAST TX PANHANDLE
INTO WESTERN OK. A MOIST LOW-LEVEL UPSLOPE FLOW NORTH OF THE
FRONT...WITH SOME APPARENT AID FROM A WEAK MID-LEVEL SHORTWAVE
RIPPLE EMBEDDED IN THE QUASI-ZONAL FLOW...IS AIDING CONVECTIVE
DEVELOPMENT OVER THE CO/NM ROCKIES.

EXPECT THUNDERSTORMS TO CONTINUE TO DEVELOP OVER THE HIGHER TERRAIN
OF CO AND NM...INCLUDING THE RATON MESA AREA...LATE THIS AFTERNOON
AND EVENING AND THEN WORK EAST/SOUTHEAST INTO THE OK PANHANDLE AND
NORTHERN TX PANHANDLE. 0-1KM MLCAPES IN THE 1000-2000 J/KG RANGE
ACROSS THE NORTHWEST PANHANDLES WITH DEEP LAYER SHEAR IN EXCESS OF
50 KTS WILL SUPPORT SUPERCELLS WITH THIS CONVECTION MOVING EAST OFF
THE RATON MESA. LATE THIS EVENING...A 40 KT SOUTHERLY LLJ IS
EXPECTED TO DEVELOP SOUTH OF THE FRONT...WITH EASTERLY H85 FLOW
AROUND 30 KTS NORTH OF THE FRONT ACROSS THE PANHANDLES. RESULTANT
THETA-E ADVECTION/ISENTROPIC LIFT WILL FAVOR ADDITIONAL CONVECTIVE
DEVELOPMENT/UPSCALE GROWTH POSSIBLY INTO AN MCS...WITH THE OK
PANHANDLE AND NORTHERN HALF OF THE TX PANHANDLE MOST LIKELY TO BE
IMPACTED BY THIS ACTIVITY TONIGHT AS CAPPING STRENGTHENS WITH
SOUTHWARD EXTENT. INSTABILITY AND EFFECTIVE SHEAR WILL BE MORE THAN
SUFFICIENT TO SUPPORT SEVERE STORMS THIS EVENING AND
OVERNIGHT...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY CONCERNS.
LOCALLY HEAVY RAIN WILL BE POSSIBLE AS WELL GIVEN THE MOIST AIRMASS
IN PLACE CHARACTERIZED BY PWATS OVER AN INCH. FARTHER SOUTH...THERE
HAS BEEN SOME CU DEVELOPMENT ALONG THE FRONT BUT STRONG CAPPING HAS
KEPT IT QUITE FLAT THUS FAR. THINK IT WILL BE TOUGH TO BREAK THE CAP
HERE...BUT IT CERTAINLY CAN/T BE RULED OUT. IF ANY STORMS ARE ABLE
TO BREACH THE CAP...THEY WILL LIKELY BECOME SEVERE GIVEN THE
PRESENCE OF STRONG INSTABILITY AND DEEP LAYER SHEAR.

THE OVERALL SYNOPTIC PATTERN REMAINS LARGELY UNCHANGED FRIDAY AND
SATURDAY...WITH A SURFACE FRONT CONTINUING TO MEANDER OVER THE AREA
BENEATH A QUASI-ZONAL FLOW ALOFT WITH EMBEDDED WEAK SHORTWAVES.
HOWEVER THE DAY-TO-DAY DETAILS WILL BE HEAVILY IMPACTED BY MESOSCALE
FEATURES...NAMELY PREVIOUS ROUNDS OF CONVECTION/MCS ACTIVITY AND
RESULTANT EFFECTS ON POSITION OF THE FRONT/MCS OUTFLOW AND
INSTABILITY. MODERATE TO STRONG INSTABILITY AND STRONG DEEP LAYER
SHEAR ON THE ORDER OF 50 KTS WILL MAINTAIN A RISK OF SEVERE STORMS
THROUGH SATURDAY NIGHT.

ON FRIDAY...THE SURFACE FRONT IS EXPECTED TO LIFT BACK NORTHWARD
INTO THE TX PANHANDLE IN RESPONSE TO DEEPENING SURFACE LOW PRESSURE
OVER NM...WITH THE FRONT LYING WEST TO EAST ACROSS THE TX PANHANDLE
DURING THE AFTERNOON AND EVENING. LOW-LEVEL UPSLOPE FLOW NORTH OF
THE FRONT AND APPROACH OF A SLIGHTLY STRONGER MID-LEVEL SHORTWAVE
WILL LIKELY INITIATE CONVECTION AGAIN ACROSS THE HIGHER TERRAIN OF
CO AND NM...WHICH WILL THEN PROPAGATE EAST INTO THE PANHANDLES. SOME
ADDITIONAL CONVECTIVE DEVELOPMENT ALONG THE FRONT WILL ALSO BE
POSSIBLE WITH AID FROM THE APPROACHING SHORTWAVE. SEVERE WEATHER
WILL BE POSSIBLE ACROSS ALL OF THE PANHANDLES FRIDAY AFTERNOON INTO
FRIDAY NIGHT...BUT THE GREATEST POTENTIAL WILL BE ALONG AND NORTH OF
THE WARM FRONT. ALONG WITH THE THREAT FOR LARGE HAIL AND DAMAGING
WINDS...SOME TORNADO POTENTIAL WILL EXIST ALONG/NORTH OF THE WARM
FRONT WHERE STRONGER LOW-LEVEL SHEAR/SRH WILL CO-EXIST WILL LOWER
LCL/S. THE DEGREE OF INSTABILITY...WHICH WILL HINGE ON THE EXTENT OF
CONVECTION TONIGHT AND EARLY TOMORROW...WILL OF COURSE STRONGLY
AFFECT THIS POTENTIAL. STORMS WILL LIKELY GROW UPSCALE INTO AN MCS
FRIDAY NIGHT...POSING A HEAVY RAIN/FLASH FLOOD THREAT.

A REINFORCING COLD FRONT WILL BE PUSHED SOUTH INTO THE PANHANDLES
SATURDAY AFTERNOON OR EVENING BY A STRONGER NORTHERN STREAM UPPER
TROUGH...WITH THUNDERSTORM CHANCES INCREASING ALONG AND BEHIND THIS
FRONT. AGAIN...THERE COULD BE SOME LINGERING MORNING SHOWERS AND
STORMS ESPECIALLY ACROSS THE NORTHERN PANHANDLES SATURDAY MORNING
THAT COULD AFFECT HOW THINGS ACTUALLY PLAY OUT LATER IN THE DAY.
HOWEVER THE SYNOPTIC SETUP FAVORS MORE CONVECTION DEVELOPING IN THE
MOIST POST-FRONTAL UPSLOPE FLOW AND ROLLING ACROSS THE AREA.

THE FLOW ALOFT TRANSITIONS TO MORE NORTHWESTERLY BY SUNDAY. THE
SURFACE FRONT IS EXPECTED TO PUSH SOUTH OF THE PANHANDLES SATURDAY
NIGHT...AND REMAIN TO OUR SOUTH SUNDAY. TEMPERATURES WILL BE COOLER
IN WAKE OF THE FRONT...BUT THUNDERSTORM CHANCES CONTINUE GIVEN THE
FAVORABLE STEERING FLOW TO BRING IN MOUNTAIN CONVECTION DEVELOPING
IN THE LOW-LEVEL UPSLOPE FLOW. INSTABILITY AND SHEAR ARE EXPECTED TO BE
A LITTLE WEAKER THAN ON FRIDAY AND SATURDAY...BUT STILL SUFFICIENT
FOR STRONG TO SEVERE CONVECTION.

THINGS LOOK TO SETTLE DOWN/DRY OUT EARLY NEXT WEEK. COULD SEE SOME
LINGERING CONVECTION MAINLY ACROSS THE EASTERN PANHANDLES ON
MONDAY...BUT MODELS ARE NOW IN BETTER AGREEMENT ON DRYING THINGS OUT
MONDAY NIGHT AND TUESDAY AS STRONGER SUBSIDENCE AND LOW-LEVEL DRYING
TAKE HOLD IN WAKE OF A STRONGER DEPARTING SHORTWAVE TROUGH.

KB

FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH
MID NEXT WEEK.

KB

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

11
Hazardous weather outlook, Jun 5, 3:01 PM CST, 8 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
401 PM CDT THU JUN 5 2014

OKZ001>003-TXZ001>020-061100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
401 PM CDT THU JUN 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE ACROSS THE PANHANDLES TONIGHT...WITH THE
HIGHEST CHANCES ACROSS THE OKLAHOMA PANHANDLE AND NORTHERN HALF OF
THE TEXAS PANHANDLE. SOME OF THE STORMS COULD BE SEVERE WITH LARGE
HAIL TO THE SIZE OF GOLF BALLS AND DAMAGING WINDS AROUND 60 MPH.
HEAVY RAIN AND FLASH FLOODING WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS MUCH OF THE OKLAHOMA AND TEXAS
PANHANDLES FRIDAY THROUGH MONDAY. SOME STORMS WILL BE SEVERE WITH
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL WHICH MAY LEAD TO
LOCALIZED FLASH FLOODING. CURRENTLY...THE HIGHEST PROBABILITY FOR
SEVERE WEATHER APPEARS TO BE OVER THE OKLAHOMA PANHANDLE AND THE
NORTHERN HALF OF THE TEXAS PANHANDLE FRIDAY AFTERNOON AND FRIDAY
NIGHT...WHEN ISOLATED TORNADOES WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE OKLAHOMA
AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR POSSIBLE
ACTIVATION AT TIMES THROUGH EARLY NEXT WEEK.

KB

In the hours before

Special weather statement, Jun 5, 11:10 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1210 AM CDT FRI JUN 6 2014

TXZ011-012-016-017-060600-
DEAF SMITH TX-OLDHAM TX-POTTER TX-RANDALL TX-
1210 AM CDT FRI JUN 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR RANDALL...SOUTHERN POTTER...
SOUTHERN OLDHAM AND NORTHERN DEAF SMITH COUNTIES UNTIL 100 AM CDT...

AT 1206 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF BUSHLAND...OR 17 MILES
NORTHWEST OF CANYON...MOVING EAST AT 40 MPH. ADDITIONAL STRONG
STORMS WERE DEVELOPING ALONG INTERSTATE 40 WEST OF AMARILLO.

* LOCATIONS IMPACTED INCLUDE...
  VEGA...               CANYON...             AMARILLO...
  WILDORADO...          UMBARGER...           SIMMS...
  PALO DURO CANYON...   LAKE TANGLEWOOD...    DAWN...
  BUSHLAND...           BUFFALO LAKE...       ADRIAN...
  TIMBERCREEK CANYON...

THIS INCLUDES INTERSTATE 27 BETWEEN MILE MARKERS 97 AND 123.

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 13 AND 82.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3537 10164 3482 10164 3496 10288 3536 10283
TIME...MOT...LOC 0510Z 266DEG 41KT 3513 10210

LINDLEY
Special weather statement, Jun 5, 11:48 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1248 AM CDT FRI JUN 6 2014

TXZ012>014-060615-
CARSON TX-GRAY TX-POTTER TX-
1248 AM CDT FRI JUN 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR CARSON...EXTREME EASTERN POTTER
AND GRAY COUNTIES UNTIL 115 AM CDT...

AT 1245 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES EAST OF PANHANDLE...MOVING EAST AT 55
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  PANHANDLE...          PAMPA...              WHITE DEER...
  SKELLYTOWN...         MCLEAN...             LEFORS...
  LAKE MCCLELLAN...     KINGSMILL...          GROOM...
  ALANREED...           PANTEX...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 84 AND 145.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3560 10056 3520 10056 3520 10163 3562 10162
TIME...MOT...LOC 0548Z 256DEG 48KT 3535 10126

LINDLEY

The radar

The Amarillo radar (KAMA), 28 km away, was scanning. The volume nearest the first event began at 05:58 UTC.

Open the radar archive at this moment

Event by event

15 hail, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Potter

When
June 6, 12:00 AM CST to 12:01 AM CST
Where
Potter County, 3.46 mi ENE of Bushland
Measured
50 kt (58 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.190, -102.010

A cluster of thunderstorms developed along a stalled frontal boundary during the early morning hours of the 6th. These thunderstorms quickly intensified while moving to the east. As the storms moved east of Bushland (Potter County), the KVII schoolnet site 3 miles was of Bushland (Potter County) reported 58 mph thunderstorm wind gust. After producing this gust the cluster of thunderstorms continued to move across the southern Texas Panhandle.

Thunderstorm Wind, Potter

When
June 6, 12:02 AM CST to 12:03 AM CST
Where
Potter County, 3.46 mi ENE of Bushland
Measured
60 kt (69 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.190, -102.010

A cluster of thunderstorms developed along a stalled frontal boundary during the early morning hours of the 6th. These thunderstorms quickly intensified while moving to the east. As the storms moved east of Bushland (Potter County), the KVII schoolnet site 3 miles was of Bushland (Potter County) reported 69 mph thunderstorm wind gust. After producing this gust the cluster of thunderstorms continued to move across the southern Texas Panhandle.

Hail, Randall

When
June 6, 12:03 AM CST to 12:04 AM CST
Where
Randall County, 9.28 mi WNW of Timbercreek Canyon to 8.36 mi NW of Timbercreek Canyon
Measured
2 in hail
Reported by
Public
Coordinates
35.120, -101.960

A cluster of thunderstorms developed along a stalled frontal boundary during the early morning hours of the 6th. These thunderstorms quickly intensified while moving to the east. As the storms neared the city of Amarillo (Randall County), a member of the public 8 miles southeast of Bushland (Randall County) reported hen egg size hail (2.00 inches). After producing this hail the cluster of thunderstorms continued to move across the southern Texas Panhandle.

Hail, Randall

When
June 6, 12:09 AM CST to 12:13 AM CST
Where
Randall County, 12.64 mi N of Umbarger to 11.46 mi NNW of Canyon
Measured
1 in hail
Reported by
Public
Coordinates
35.130, -102.060

A cluster of thunderstorms developed along a stalled frontal boundary during the early morning hours of the 6th. These thunderstorms quickly intensified while moving to the east. As the storms neared the city of Amarillo (Randall County), a member of the public 4 miles south of Bushland (Randall County) reported quarter size hail (1.00 inch). After producing this hail the cluster of thunderstorms continued to move across the southern Texas Panhandle.

Hail, Randall

When
June 6, 12:12 AM CST to 12:16 AM CST
Where
Randall County, 13.99 mi WSW of Amarillo to 11.34 mi WSW of Amarillo
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
35.150, -102.060

A cluster of thunderstorms developed along a stalled frontal boundary during the early morning hours of the 6th. These thunderstorms quickly intensified while moving to the east. As the storms neared the city of Amarillo (Randall County), the County Emergency Manager reported baseball size hail (2.75 inches) 3 miles south of Bushland (Randall County). After producing this hail the cluster of thunderstorms continued to move across the southern Texas Panhandle.

Hail, Randall

When
June 6, 12:12 AM CST to 12:16 AM CST
Where
Randall County, 4.97 mi WSW of Amarillo to 4.4 mi WSW of Amarillo
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
35.170, -101.900

A cluster of thunderstorms developed along a stalled frontal boundary during the early morning hours of the 6th. These thunderstorms quickly intensified while moving to the east. As the storms neared the city of Amarillo (Randall County), the local broadcast media reported golf ball size hail (1.75 inches) in the Sleepy Hollow neighborhood on the southwest side of town (Randall County). After producing this hail the cluster of thunderstorms continued to move across the southern Texas Panhandle.

Hail, Randall

When
June 6, 12:18 AM CST to 12:21 AM CST
Where
Randall County, 4.97 mi WSW of Amarillo to 4.3 mi WSW of Amarillo
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.170, -101.900

A cluster of thunderstorms developed along a stalled frontal boundary during the early morning hours of the 6th. These thunderstorms quickly intensified while moving to the east. As the storms moved over the city of Amarillo (Randall County), the local broadcast media reported quarter size hail (1.00 inch) still falling in the Sleepy Hollow neighborhood on the southwest side of town (Randall County). After producing this hail the cluster of thunderstorms continued to move across the southern Texas Panhandle.

Thunderstorm Wind, Randall

When
June 6, 12:20 AM CST to 12:21 AM CST
Where
Randall County, 6.81 mi WNW of Timbercreek Canyon
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
35.090, -101.930

A cluster of thunderstorms developed along a stalled frontal boundary during the early morning hours of the 6th. These thunderstorms quickly intensified while moving to the east. As the storms moved over the city of Amarillo (Randall County), an estimated 65 mph thunderstorm wind gust blew in a garage door on a large outbuilding which also caused damage to the adjacent wall. A fence near the large outbuilding was also blown over. After producing this gust the cluster of thunderstorms continued to move across the southern Texas Panhandle.

Hail, Randall

When
June 6, 12:21 AM CST to 12:24 AM CST
Where
Randall County, 1.78 mi SW of Amarillo to 1.4 mi SSW of Amarillo
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
35.180, -101.840

A cluster of thunderstorms developed along a stalled frontal boundary during the early morning hours of the 6th. These thunderstorms quickly intensified while moving to the east. As the storms moved over the city of Amarillo (Randall County), a storm chaser near the intersection of 34th Ave and Interstate 27 (Randall County) reported golf ball size hail (1.75 inches). After producing this hail the cluster of thunderstorms continued to move across the southern Texas Panhandle.

Hail, Potter

When
June 6, 12:22 AM CST to 12:26 AM CST
Where
Potter County, 3.73 mi WSW of Amarillo to 3.22 mi WSW of Amarillo
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.185, -101.884

A cluster of thunderstorms developed along a stalled frontal boundary during the early morning hours of the 6th. These thunderstorms quickly intensified while moving to the east. As the storms moved over the city of Amarillo (Potter County), the local broadcast media reported quarter size hail (1.00 inch) at the intersection of Western Street and Olsen Street (Potter County). After producing this hail the cluster of thunderstorms continued to move across the southern Texas Panhandle.

Hail, Randall

When
June 6, 12:25 AM CST to 12:30 AM CST
Where
Randall County, 4.84 mi N of Canyon to 4.63 mi W of Timbercreek Canyon
Measured
2.5 in hail
Reported by
Public
Coordinates
35.050, -101.920

A cluster of thunderstorms developed along a stalled frontal boundary during the early morning hours of the 6th. These thunderstorms quickly intensified while moving to the east. As the storms moved north of the city of Canyon (Randall County), a member of the public reported tennis ball size hail (2.50 inches) 5 miles north of Canyon (Randall County). After producing this hail the cluster of thunderstorms continued to move across the southern Texas Panhandle.

Hail, Potter

When
June 6, 12:29 AM CST to 12:34 AM CST
Where
Potter County, 3.46 mi WNW of Amarillo to 2.85 mi WNW of Amarillo
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.210, -101.880

A cluster of thunderstorms developed along a stalled frontal boundary during the early morning hours of the 6th. These thunderstorms quickly intensified while moving to the east. As the storms moved over the city of Amarillo (Potter County), a trained storm spotter reported half dollar size hail (1.25 inches) at Lane Ave and Tennessee Street (Potter County). After producing this hail the cluster of thunderstorms continued to move across the southern Texas Panhandle.

Hail, Randall

When
June 6, 12:33 AM CST to 12:37 AM CST
Where
Randall County, 5.34 mi NNW of Timbercreek Canyon to 4.92 mi N of Timbercreek Canyon
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
35.120, -101.860

A cluster of thunderstorms developed along a stalled frontal boundary during the early morning hours of the 6th. These thunderstorms quickly intensified while moving to the east. As the storms moved over the city of Amarillo (Randall County), the local broadcast media reported ping pong size hail (1.50 inches) 6 miles south-southwest of Amarillo (Randall County). After producing this hail the cluster of thunderstorms continued to move across the southern Texas Panhandle.

Hail, Potter

When
June 6, 12:43 AM CST to 12:46 AM CST
Where
Potter County, 4.57 mi W of Amarillo to 3.52 mi W of Amarillo
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
35.190, -101.900

A cluster of thunderstorms developed along a stalled frontal boundary during the early morning hours of the 6th. These thunderstorms quickly intensified while moving to the east. As the storms moved over the city of Amarillo (Potter County), the local broadcast media reported nickel size hail (0.88 inch) at the intersection of Bell Street and Interstate 40. After producing this hail the cluster of thunderstorms continued to move across the southern Texas Panhandle.

Hail, Randall

When
June 6, 12:45 AM CST to 12:49 AM CST
Where
Randall County, Lake Tanglewood to 2.41 mi E of Lake Tanglewood
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
35.060, -101.780

A cluster of thunderstorms developed along a stalled frontal boundary during the early morning hours of the 6th. These thunderstorms quickly intensified while moving to the east. As the storms moved over the city of Amarillo (Randall County), the local broadcast media reported half dollar size hail (1.25 inches) near Lake Tanglewood. After producing this hail the cluster of thunderstorms continued to move across the southern Texas Panhandle.

Hail, Potter

When
June 6, 12:52 AM CST to 12:54 AM CST
Where
Potter County, Amarillo to 0.41 mi E of Amarillo
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.200, -101.820

A cluster of thunderstorms developed along a stalled frontal boundary during the early morning hours of the 6th. These thunderstorms quickly intensified while moving to the east. As the storms moved over the city of Amarillo (Potter County), the County Emergency Manager reported nickel size hail (0.88 inch) falling at Airport Blvd and Interstate 40 (Potter County). After producing this hail the cluster of thunderstorms continued to move across the southern Texas Panhandle.

Hail, Armstrong

When
June 6, 12:57 AM CST to 1:00 AM CST
Where
Armstrong County, 5.97 mi SSW of Washburn to 5.47 mi S of Washburn
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
35.100, -101.620

A cluster of thunderstorms developed along a stalled frontal boundary during the early morning hours of the 6th. These thunderstorms quickly intensified while moving to the east. As the storms moved into Armstrong County, the County Emergency Manager reported half dollar size hail (1.25 inches) falling at FM 1151 (Armstrong County). After producing this hail the cluster of thunderstorms continued to move across the southern Texas Panhandle.

Hail, Armstrong

When
June 6, 1:28 AM CST to 1:32 AM CST
Where
Armstrong County, 0.89 mi SE of Claude to 1.45 mi ESE of Claude
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.110, -101.360

A cluster of thunderstorms developed along a stalled frontal boundary during the early morning hours of the 6th. These thunderstorms quickly intensified while moving to the east. As the storms moved over the town of Claude (Armstrong County), the County Emergency Manager reported quarter size hail (1.00 inch) falling in downtown Claude (Armstrong County). After producing this hail the cluster of thunderstorms continued to move across the southern Texas Panhandle.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 523032, 523033, 523034, 523035, 523036, 523038, 523039, 523040, 523041, 523042, 523043, 523044, 523045, 523046, 523047, 523049, 523053, 523054.